Missouri, 2005Flood in Missouri, January 13 to 14, 2005
January 13 to 14, 2005 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 12, 8:20 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 12, 8:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CST WED JAN 12 2005
.DISCUSSION...
UPDATING GRIDS AND TEXT PRODUCTS TO INCLUDE MENTION OF FREEZING
DRIZZLE AND POSSIBLY FREEZING RAIN FOR A LITTLE LONGER PERIOD
TONIGHT. THE COLD FRONT HAS CONTINUED TO PUSH SOUTH WHILE WARM AIR
CONTINUES TO BE BROUGHT NORTH...OVERRUNNING THE COLD FRONT. MODELS
ARE SHOWING PRETTY GOOD FRONTOGENETICAL FORCING DEVELOPING ACROSS
EAST CENTRAL KANSAS INTO WEST CENTRAL MISSOURI THIS EVENING. HOWEVER
SATELLITE AND RADAR CURRENTLY ARE NOT SHOWING MUCH PRECIP
DEVELOPING. THINK FREEZING DRIZZLE IS A PRETTY GOOD BET...WITH A
CHANCE FOR FREEZING RAIN. THE PRECIP SHOULD REALLY START TO TAPER
OFF SHORTLY AFTER MIDNIGHT AS THE MOISTURE GETS SHUNTED EAST.
NRR
&&
.PREV DISCUSSION...
410 PM WED...
SURFACE FRONT IS STILL SITUATED ACROSS THE CWA...WHICH IS RESULTING
IN QUITE A BAROCLINIC ZONE. TEMPS ARE IN THE UPPER 20S IN NORTHWEST
MISSOURI TO THE LOWER 60S IN SEDALIA. EVEN THOUGH THE UPPER LOW IS
NEARING...MOST OF THE PRECIPITATION IS OUT AHEAD OF IT. RADAR SHOWS
THE HEAVIEST RAIN IS FROM BUTLER TO KIRKSVILLE AND EAST. FARTHER
WEST INTO CENTRAL KANSAS AND NORTHWEST NEBRASKA...THERE IS SOME
DRIZZLE BUT NOTHING ACCUMULATING TO SPEAK OF. AS TEMPERATURES FALL
THIS EVENING...LOCATIONS NORTH OF THE SURFACE FRONT WILL SWITCH TO
FREEZING DRIZZLE AND THEN OVER TO SOME LIGHT SNOW BEFORE ENDING. THE
CURRENT WSW HAS BEEN STRIPPED OF SEVERAL COUNTIES THROUGHOUT
TODAY...SO THE REMAINING COUNTIES ARE IN EXTREME NORTHWEST MISSOURI
AND NORTHEAST KANSAS. WILL ALLOW THIS TO REMAIN IN EFFECT AT LEAST
THROUGH THE EVENING...TEMPERATURES THERE HAVE BEEN BELOW FREEZING
ALL DAY AND DRIZZLE MAY BE PUTTING A GLAZE ON THINGS. TEMPERATURES
WILL SLOWLY FALL THROUGH THE NIGHT...ALTHOUGH THE REAL ARCTIC BLAST
WILL NOT ARRIVE UNTIL DURING THE DAY ON THURSDAY.
LVQ
THE EXTENDED PORTION OF THE FORECAST IN A WORD...LOOKS COLD. GFS
ENSEMBLES AND ECMWF CARVE DEEP LONGWAVE TROUGH OVER CONUS AS
POLAR VORTEX OVER HUDSON BAY STRENGTHENS. SEVERAL SURGES OF ARCTIC
AIR WILL INVADE CENTRAL AND EASTERN U.S. AS ATTENDANT VORTICES ROTATE
AROUND POLAR VORTEX. TIMING AND AMOUNT OF PENETRATION OF COLD AIR
INTO CENTRAL PLAINS...CWA IN PARTICULAR...WILL CREATE BIGGEST
FORECAST CHALLENGE. FOR TIME BEING...TRENDED COLDER WITH
TEMPERATURES IN DAYS 5 TO 7. POTENTIAL FOR SUB-ZERO TEMPERATURES
EXISTS FOR NORTHERN PORTIONS OF CWA...BUT SO FAR WILL LIMIT SUB-ZERO
FORECAST MINS FOR AREAS ADJACENT TO IOWA BORDER. NEXT CHANCE OF
PRECIP ARRIVES OVER THE WEEKEND...WITH MEDIUM RANGE MODELS PRODUCING
AN AREA OF CHANNELED VORTICITY AND WEAK/MODERATE ISENTROPIC LIFT
GENERALLY ALONG THE IOWA MISSOURI BORDER. MODELS ALSO PREDICTING
WEAK TO MODERATE MOIST ADVECTION FEEDING INTO THIS AREA OF UVM...SO
INTRODUCED SLIGHT CHANCE OF LIGHT SNOW SATURDAY INTO SUNDAY.
OVERALL...QUITE A BIT OF UNCERTAINTY IN LONGER RANGE OF
FORECAST...THOUGH SUCCESSIVELY COLDER LOOK TO GFS ENSEMBLES POINT
TOWARD A DEEP FREEZE FOR FORECAST AREA...AND PERIODS OF LIGHT
SNOW/FLURRIES...FOR NEXT WEEK.
SF
1123 AM WED...
SENT QUICK UPDATE TO FORECAST. TEMPERATURES HAVE WARMED ENOUGH IN
NORTHEASTERN MO TO TRIGGER CANCELING THE WINTER WEATHER ADVISORY.
TEMPERATURES MAY BE A LITTLE COOLER IN SOUTHERN COUNTIES...BY ONLY A
FEW DEGREES...AS THE WARM FRONT HAS NOT MOVED MUCH FARTHER NORTH.
STILL SEEING CONVECTION BREAK OUT...SO HAVE HIT THE THUNDERSTORM
CHANCE A LITTLE HARDER. ZFP ALREADY OUT.
LVQ
340 AM WED...
VIGOROUS UPPER LOW CURRENTLY LOCATED NEAR FOUR CORNERS REGION WILL
CONTINUE TO TRANSLATE EAST SOUTHEAST ACROSS THE SOUTHERN ROCKIES
THROUGH THE MORNING AND EMERGE INTO THE PLAINS BY LATE AFTERNOON.
AHEAD OF THIS FEATURE WARM FRONT...WHICH CURRENTLY EXTENDS FROM
SOUTH OF KSTL BACK INTO FAR SOUTHWEST MO AND CENTRAL OK...WILL LIFT
NORTHWARD INTO CENTRAL MO THIS AFTERNOON. TEMPERATURES SOUTH OF THIS
BOUNDARY ARE CURRENTLY IN THE 60S ACROSS FAR SOUTHERN MO/AR THIS
MORNING. BOUNDARY MAY MAKE IT INTO EXTREME SOUTHERN CWA THIS
AFTERNOON...AND HAVE ADJUSTED TEMPS TO ACCOUNT FOR THIS. EXPECT
QUITE A TEMPERATURE GRADIENT TO EXIST ACROSS BOUNDARY...WITH
TEMPERATURES ACROSS BOUNDARY RANGING FROM THE 60S JUST SOUTH AND
EAST OF CWA...QUICKLY FALLING INTO THE UPPER 30S ROUGHLY ALONG A
KMKC TO KIRK LINE. AREAS IN FAR NORTH CENTRAL/NORTHWEST MO MAY WELL
REMAIN AT OR BELOW FREEZING THROUGHOUT THE AFTERNOON...AND IF THIS
WERE TO VERIFY COULD EASILY SEE A QUARTER INCH OF ICE ACCUMULATION
ACROSS FAR NORTH CENTRAL MO AROUND THE BETHANY AREA. HOWEVER GIVEN
CONSIDERABLE UNCERTAINTY REGARDING TEMPERATURES THIS AFTERNOON HAVE
OPTED TO COVER THIS WITH GOING WINTER WEATHER ADVISORY (WHICH WILL
BE EXTENDED THROUGH MIDNIGHT TONIGHT ACROSS FAR NORTHERN CWA). THAT
SAID...TEMPERATURES WILL NEED TO BE WATCHED VERY CLOSELY IN THIS
AREA TODAY.
FURTHER SOUTH...AS TEMPERATURES CONTINUE TO SLOWLY RISE ACROSS
SOUTHERN/CENTRAL CWA THIS MORNING ANTICIPATE BEING ABLE TO DROP
GOING FREEZING RAIN ADVISORY EARLY. WITH APPROACHING WARM FRONT WILL
LIKELY SEE AREAS OF DENSE FOG DEVELOP ACROSS CWA EARLY THIS
MORNING...AND MAY REPLACE OUTGOING FREEZING RAIN ADVISORY WITH A
DENSE FOG ADVISORY IF FOG DOES INDEED BECOME WIDESPREAD AND
TEMPERATURES BEHAVE THEMSELVES AS EXPECTED. FOR THIS AFTERNOON INTO
TONIGHT EXPECT AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS TO
DEVELOP/SPREAD ACROSS CWA THIS AFTERNOON INTO THIS EVENING AS
CONSIDERABLE LARGE SCALE LIFT ASSOCIATED WITH APPROACHING SHORTWAVE
TROUGH SPREADS ACROSS CWA. SOUTHEASTERN HALF OF CWA STILL LOOKING AT
POTENTIAL FOR HEAVY RAINFALL...AND GOING FLOOD WATCH COVERS THIS
WELL. ADDITIONALLY...AS LAPSE RATES STEEPEN THIS AFTERNOON CANT
RULE OUT MARGINALLY SEVERE HAIL WITHIN ELEVATED CONVECTION ACROSS
THIS AREA AS WELL. IF WARM FRONT IS ABLE TO LIFT NORTH INTO CWA
CANT RULE OUT A THREAT FOR DAMAGING WINDS AS WELL AS STORMS WOULD
HAVE CHANCE TO ROOT THEMSELVES IN BOUNDARY LAYER SOUTH OF BOUNDARY.
PRECIPITATION MAY CHANGE OVER TO FREEZING RAIN/SNOW TOWARDS END OF
EVENT LATER TONIGHT. ETA PROG SOUNDINGS KEEP ELEVATED WARM NOSE
ACROSS AREA FOR A SHORT TIME BEHIND SURFACE FRONT...AS COLD AIR AT
850MB IS SLOWER TO ARRIVE. THIS WOULD SEEM TO SUPPORT A BRIEF
FREEZING RAIN THREAT...AND GIVEN TIGHT SURFACE TEMP GRADIENT CANT
RULE THIS OUT...HOWEVER THINK MORE LIKELY SCENARIO IS FOR
PRECIPITATION TO END ACROSS AREA AS MOISTURE AXIS IS PUSHED EAST
BEFORE SUB-FREEZING TEMPS ARRIVE.
HAVE BUMPED TEMPS ACROSS SOUTHERN CWA A BIT FOR THURSDAY...AS ETA
MODEL HAS SLOWED THE ARRIVAL OF ARCTIC AIR UNTIL THE DAYTIME HOURS.
THUS MAY SEE TEMPS RECOVER BRIEFLY DURING THE LATE MORNING/EARLY
AFTERNOON HOURS. OTHERWISE COLDEST AIR OF THE SEASON LOOKS TO REMAIN
ACROSS FORECAST AREA THROUGH THE UPCOMING WEEKEND.
SEAMAN
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR
MOZ031>033-038>040-043>046-053>054.
WFO EAX
Hazardous weather outlook, Jan 12, 12:57 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CST WED JAN 12 2005
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL STILL AFFECT AREAS FROM
TROY KANSAS TO MARYVILLE...ALBANY AND GRANT CITY THIS AFTERNOON. ICE
MAY ACCUMULATE TO A GLAZE ON AREA ROADS. FURTHER SOUTH...SHOWERS AND
OCCASIONAL THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON. HAIL
THE SIZE OF PENNIES IS POSSIBLE IN AN ISOLATED STORM OR TWO...BUT
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.
LOCATIONS SOUTH AND EAST OF A LINE FROM BUTLER TO HIGGINSVILLE TO
MOBERLY MAY SEE ENOUGH RAINFALL TO CAUSE MINOR FLOODING ON AREA
RIVERS AND LOW WATER CROSSINGS THIS AFTERNOON AND EARLY THIS EVENING.
OVERNIGHT...THE TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE
OUTLOOK AREA. LOCATIONS MAINLY NORTH OF A LINE FROM MOUND CITY
KANSAS TO HIGGINSVILLE TO KIRKSVILLE MAY SEE SOME FREEZING RAIN AND
SNOW THIS EVENING...BUT LITTLE TO NO ACCUMULATIONS ARE EXPECTED. THE
PRECIPITATION SHOULD TAPER OFF AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
LVQ
In the hours before
Local storm report, Jan 12, 8:55 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD MONTROSE 38.26N 93.98W
01/12/2005 HENRY MO LAW ENFORCEMENT
K HIGHWAY NEAR MONTROSE WAS FLOODED.
&&
PCLocal storm report, Jan 12, 9:09 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 1 S GREEN RIDGE 38.61N 93.41W
01/12/2005 PETTIS MO LAW ENFORCEMENT
HIGHWAY 127 WAS FLOODED.
&&
SPLocal storm report, Jan 12, 11:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1135 PM CST WED JAN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLOOD PILOT GROVE 38.87N 92.91W
01/12/2005 COOPER MO LAW ENFORCEMENT
WATER OVER ROAD AT MILE CORNER RD AT PETITE SALINE
CROSSING. OFF HIGHWAY 135 OR 2 MILES BEFORE PILOT GROVE.
&&
MORGANLocal storm report, Jan 13, 12:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 AM CST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 3 S PILOT GROVE 38.83N 92.91W
01/13/2005 COOPER MO LAW ENFORCEMENT
HARRIMAN RD BY HWY 135...WATER OVER ROAD
&&
CUTTERFlood, Johnson
- When
- January 13, 1:00 AM CST to January 14, 3:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
The Blackwater River near Valley City crested at 26.50 feet, or 4.50 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, January 13, 20052 deaths · 5 injured · $255,000 · F1 · 2 events
- Tornado in South Carolina, January 13, 20051 injured · $2.0 million · F2 · 1 event
- Flash Flood and Hail in Mississippi, January 13, 20054 injured · $2.2 million · 80 kt wind · 45 events
- Damaging Wind in Louisiana, January 13, 200515 injured · 50 kt wind · 1 event
- Flash Flooding in North Carolina, January 13 to 14, 2005$800,000 · 2 events
- Tornado and Damaging Winds in Illinois, January 13, 2005$86,000 · F1 · 5 events
- Tornado and Damaging Winds in Mississippi, January 13, 2005$70,000 · F1 · 4 events
- Damaging Winds in Louisiana, January 13, 2005$191,000 · 68 kt wind · 6 events
- Damaging Winds in Tennessee, January 13, 2005$76,000 · 78 kt wind · 21 events
- Damaging Wind in Alabama, January 13, 2005$110,000 · 55 kt wind · 1 event
- Damaging Winds in Tennessee, January 13, 2005$65,000 · 65 kt wind · 4 events
- Damaging Wind in Missouri, January 13, 2005$75,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439008.